I was prescribed propranolol by my doctor - 10mg once per day for anxiety. I was wondering if anyone has experienced shortness of breath while taking the medicine and if so was it severe? I sometimes have shortness of breath but I believe it is from my anxiety. I have read that it can cause shortness of breath so I am a little nervous to take it.
Has anyone had shortness of breath while using propranolol?
Question posted by dm532 on 18 Oct 2021
Last updated on 20 October 2021 by Chele718
I took 60mg ER for over a year for migraines. Yes, I had shortness of breath. Sometimes I felt like if I didn’t really concentrate on breathing, I would stop. I also had this weird cough that felt like someone was squeezing my esophagus. Since weaning off VERY gradually that has all gone away. I’m about 4 weeks since my last dose. My heart rate is still higher than I’d like at times but I’m so glad I’ve made it this far.
According to the literature respiratory side effects are rare with propranolol affecting only about 0.1% of users and are most commonly seen in patients with asthma or COPD.
Your doctor most likely has determined that the benefits of the medication outweigh this potential risk.
That was the one side effect that made me extremely nervous to try this medication. I can safely report for me personally I have never experienced shortness of breath while on this medication. I take 10mg twice a day for anxiety. My wife takes 40mg twice a day for migraine prevention and has also never experienced shortness of breath. We are all different, but I hope this helps. For me it’s just a nice calming drug. Good luck to you!
- Propranolol uses and safety info
- Propranolol information for Healthcare Professionals (includes dosage details)
- Side effects of Propranolol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.